Mood Swings and Depression Caused By Birth Control?

By Kristina Randle, Ph.D., LCSW

I have a few questions about mood swings, depression, anxiety, etc. First, the background: I have been taking hormonal birth control pills for 16 years. After the first 3-4 years I began having terrible mood swings; I would cry over nothing, develop into a rage that would simmer for quite a while, and occasionally throw things and punch walls and pillows. I talked to my doctor about it and he put me on an antidepressant. First we tried Paxil, but it made me dizzy and it also made my sex drive vanish. Then we tried Effexor XR and I felt better almost immediately. Years later I thought that maybe my brain chemistry had changed and I tried to go off the Effexor but it was horrible to say the least. I had brain shocks, terrible headaches where I couldn’t even move my head, and I was back to the crying and rage behavior. I was also in bed for a solid week with the symptoms. I was so miserable that I went back on the Effexor and now I feel fine again. My question is this: Could all these issues be related to being on the birth control pill for so long? Did I maybe only need the Effexor to handle the side-effects from the birth control? I’m also worried that I have irreparably damaged my brain with these chemicals and will never be the same off them. I’m wondering too because my husband and I would like to have a child within the next 2 years or so, and of course I’ll need to be off both meds by that time. Also, I’d really like to stop putting all these hormones and toxins into my body on a daily basis.

A. The only way to know if the moodiness is being caused by the birth control pills is to stop taking all of your medication. I am not recommending that you do this, especially without the assistance of your doctor, but it may be the only way to untangle the truth.

It is difficult to determine a cause and effect relationship between the birth control pills and the moodiness. Moodiness is a common side effect of birth control. It is very possible that if you were not on birth control you would not need the Effexor. It may also be true that your brain chemistry has been altered because of the birth control, although that would be very difficult to determine. The only way to know that information would have been to have taken a chemical or hormonal reading before and even then there would likely be no clear answer.

I would recommend speaking to your doctor about this issue. Perhaps you are not taking the correct type of birth control pills. Given the fact that you had such a strong reaction to them, alternatives should have been explored. A different type of birth control may have had an entirely different and more positive effect on your mood.

It might also be helpful if you met with a professional therapist for assistance with the moodiness. He or she might be able to determine if your mood swings are related to the birth control or part of an underlying personal struggle or mood disorder. I would especially recommend seeing a mental health professional when and if you decide to discontinue the birth control and antidepressants, to have children. During that process, there will likely be a psychological adjustment that you will go through and having a therapist to assist you during this process is advisable. If you would like to search for a therapist in your community, please consult this directory. Thank you for your question.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 7 Dec 2009

APA Reference
Randle, K. (2009). Mood Swings and Depression Caused By Birth Control?. Psych Central. Retrieved on October 25, 2014, from http://psychcentral.com/ask-the-therapist/2009/12/07/mood-swings-and-depression-caused-by-birth-control/